Revista Brasileira de Anestesiologia
Print version ISSN 0034-7094
HERRERO, Jose LLagunes et al. Drugs errors in anaesthesia practice: four cases of non-fatal morbidity. Rev. Bras. Anestesiol. [online]. 2010, vol.60, n.1, pp. 70-74. ISSN 0034-7094. http://dx.doi.org/10.1590/S0034-70942010000100008.
BACKGROUND AND OBJETIVES: Anesthesiologists became more concerned about ensuring patient safety by a greater emphasis on outcome, quality patient care both in operation theatre and elsewhere in hospital. In the clinical practice, there is no aspect of Anesthesia that occupies a more important place in the safe management of the patients than the accurate drug administration. Medication errors represent a small part of anesthesia problems but still have potential for serious morbidity and legal consequences. The objective of this report was to describe four cases of unusual medical errors (ME) in the operation theatre, without harm to the patient, and how their analysis and identification had prevented more serious damage occurrence. CASE REPORTS: Four cases of inadvertent overdose in operation theatre previous to induction anesthesia. The same syringe was used to prepare and dilute two different drugs. This error was therefore caused by the presence of the second drug. Toxicity was manifested as brief respiratory depression and sedation, and assisted ventilation was required but no adverse outcomes happened. CONCLUSIONS: We explain how we identified the drug involved, the point at which the error occurred in order to improve clinical practice reducing medication errors. We focus on providing more information and education to each health care professional about new drugs and their preparation process, because this is should not be an acceptable practice in 2009.
Keywords : COMPLICATIONS [Medication Errors]; Drug Contamination; Drug Toxicity.